Wyoming, 2019High Wind in Wyoming, February 23, 2019
February 23, 2019 · NWS CYS · 2 events in 2 counties and zones
Strong, gusty period of winds affected portions of southeast Wyoming on the 23rd. Strongest winds were felt across the South Laramie Range and the Snowy Range Foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gusty period of winds affected portions of southeast Wyoming on the 23rd. Strongest winds were felt across the South Laramie Range and the Snowy Range Foothills. Highest measured gust was 66 mph at a Union Pacific Railroad site five miles east of Tie Siding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 4:52 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Feb 23, 4:52 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
452 AM MST Sat Feb 23 2019
.SHORT TERM...(Today and tonight)
Issued at 334 AM MST Sat Feb 23 2019
Summary: Hazard highlights this 24 hour period center around the
continued slick and icy roads in the southern Nebraska Panhandle
through the mid-morning hours. The second marginal hazard impact
will be to light, high profile vehicles traveling along the I-80
corridor as wind gusts could sporadically gust upwards of 50 to 60
mph this afternoon and early evening.
Hazard Headlines: Will expire the winter weather advisories at 8am
as the snow shifts farther east with impacts slowly easing. The
High Wind Watch was upgraded to a High Wind Warning in select
zones across the southern Laramie Mountains at the Summit and the
Arlington to Elk Mountain areas.
Weather Details: Trough phasing between the northern stream and
the once cut-off low is ongoing across the Eastern Rockies this
morning. Isentropic upglide and moderate synoptic lift aided a
localized snow band to develop across the southern Nebraska
Panhandle overnight that is now pushing farther east as surface
cyclogenesis commences across the central Plains. While some light
snow showers remain across the southern Panhandle this morning,
these showers will end over the next several hours as downsloping
and subsidence processes take over. The subsidence and tightening
of height gradients in the wake of the trough passage will
increase winds speeds across the wind prone areas late morning
through the early evening. While the subsidence values look
moderate, the height gradients look to only reach upwards of 40 to
nearly 50 meters. These conditions and values will be marginally
supportive of wind gusts upward of 50 to 60 mph near Arlington and
the Summit area of I-80. Did upgrade the watch to a warning while
pushing the time frame back slightly to when better lapse rates
are present.
Farther west into the Sierra Madres and Snowys above 9000ft,
enough northwesterly orographic upslope may help isolated to
scattered mountain snow showers this afternoon and tonight but
accumulations will be limited. A quickly moving trough over ID/MT
and southern Canadian providences will clip Wyoming late tonight
into Sunday and some light snow showers could occur across parts
of Converse and Niobrara Counties. Snow accumulations here too,
will be limited to under a half inch through Sunday afternoon.
.LONG TERM...(Monday through Friday)
Issued at 334 AM MST Sat Feb 23 2019
Prolonged windy period appears on the horizon late Sunday through
all of Monday and into portions of Tuesday. A tight temperature
gradient will be likely Monday across the High Plains with a
stalled northwest to southeast front across the region. While
there will be a few periods of snow showers through the week, the
next larger system may not be until Friday/Saturday time frame.
Model Details: Models are coming more in line with a tightening
temperature gradient across the High Plains Monday as persistent
laminar northwest flow and surface high pressure over the northern
plains forms this surface boundary. GFS has inched the front
closer to the Laramie Range while the ECMWF keeps the surface
front against the range. NAM is more in agreement with the GFS and
have weighted forecast towards the warmer solution for now. Points
along and east of the boundary will remain cool while locations
west in the downsloping winds will be on the warmer side. Cheyenne
may just find itself on the warmer, downsloping area with
temperatures making it into the low to mid 40s. Both models agree
the front will shift farther east Tuesday and partially into
Wednesday that should allow for warmer temperatures across the
region as weak shortwave ridging occurs over much of Wyoming. With
the warm-up will also come stronger southwest to west winds and a
prolonged high wind period will be likely for the wind prone
areas plus some additional locations with wind gusts of 60 mph.
The cold airmass will waffle back and forth late week with the ebb
and flow of northwest impulses and surface high pressure in the
plains. Thusly, temperatures will fluctuate as the front moves
back and forth across the High Plains. While some discrepancies
remain, both the ECMWF and GFS suggest a more potent trough axis
shifting across Wyoming late next week that could result in more
widespread and impactful snow amounts. Stay tuned through the
week on this storm system evolution.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 443 AM MST Sat Feb 23 2019
Isolated light snow showers this morning across the south-west
Panhandle. IFR/LIFR conditions possible in snow showers, MVFR/VFR
conditions otherwise, lifting to VFR across the region by
mid-morning as wind gusts pick up to 40 kts from KRWL to KCYS.
Winds continue, KRWL to KCYS, into the overnight period.
&&
.FIRE WEATHER...
Issued at 334 AM MST Sat Feb 23 2019
Fire weather concerns will remain low through the next several days
given the recent snow cover and the cool temperatures. However, winds
will increase this afternoon and early evening of 20 to 30 mph for
many portions of the Wyoming High Plains with localized higher gusts
near Arlington and the Summit area of the southern Laramie Mountains.
Continued windy conditions late Sunday through early next week but
temperatures look to remain mostly cool with fire danger remaining
low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 10 AM this morning to 8 PM MST this
evening for WYZ110-116.
NE...Winter Weather Advisory until 8 AM MST this morning for
NEZ019>021-054-055.
&&
SHORT TERM...JSA
LONG TERM...JSA
AVIATION...AB
FIRE WEATHER...JSAHazardous weather outlook, Feb 23, 6:17 AM MST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
617 AM MST Sat Feb 23 2019
WYZ110-116-241330-
North Snowy Range Foothills-South Laramie Range-
617 AM MST Sat Feb 23 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Sustained winds of 35 to 45 with gusts to 55 to 60 mph will occur
late this morning through early evening along I-80 near Arlington
and near the Summit between Cheyenne and Laramie. Areas of
blowing snow may also reduce visibility at times.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Continued elevated to high winds will occur late Sunday through
Tuesday for wind prone areas of I-80. Gusts upwards of 60 to 65
mph will be possible.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-117>119-
241330-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
617 AM MST Sat Feb 23 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Limited travel impacts will occur this morning across the southern
Nebraska Panhandle due to overnight snow and ice. Road conditions
will initially be slick but will improve through the day.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Continued elevated to high winds will occur late Sunday through
Tuesday for wind prone areas along I-80 and I-25. Blowover and
blowoff risk will increase during this time frame.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 23, 9:18 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
918 AM MST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NW CENTENNIAL 41.31N 106.13W
02/23/2019 M0.5 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-108, 1 WNW
CENTENNIAL.
0700 AM SNOW 8 N LODGEPOLE 41.27N 102.66W
02/23/2019 M1.4 INCH CHEYENNE NE CO-OP OBSERVER
CO-OP OBSERVER STATION LGPN1, 8 N LODGEPOLE.
0900 AM SNOW 1 SW GLENROCK 42.84N 105.87W
02/22/2019 M0.5 INCH CONVERSE WY COCORAHS
COCORAHS STATION WY-CV-5, GLENROCK 1.4 SW.
&&High Wind, South Laramie Range
- When
- February 23, 9:25 AM MST to 12:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor five miles east of Tie Siding measured the reported wind gust. A Wyoming Department of Transportation sensor along Interstate 80 east of Buford had measured gusts up to 58 mph.
High Wind, North Snowy Range Foothills
- When
- February 23, 12:20 PM MST to 1:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 seven miles northwest of Elk Mountain along Halleck Ridge measured the sustained winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798213, 798212.